Rip Current, South Walton
- When
- June 5, 5:33 PM EST
- Where
- South Walton forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.619, -86.171 (the zone’s center; the record gives no point)
On June 5th, an 18 year old black male drowned due to a rip current near the Seagrove area. On June 7th, a 13 year old drowned due to a rip current near Miramar Beach at the Sandestin Golf and Beach Resort.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
On June 5th, an 18 year old black male drowned due to a rip current near the Seagrove area. On June 7th, a 13 year old drowned due to a rip current near Miramar Beach at the Sandestin Golf and Beach Resort. Red flags were flying in both cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 5, 2:08 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 308 PM EDT Tue Jun 5 2012 ...Severe Thunderstorm Watch 358 in Effect until 9 PM EDT... .MESOSCALE DISCUSSION... So far the evolution of deep moist convection has not worked out quite as expected. It appears that our local 12 UTC 4km WRF has initialized the best among the latest NWP guidance. It simulates the strong convection just to our north, but keeps these cells propagating east southeast along the cold front just to our north (which is what has happened so far, and is supported by the analyzed deep layer wind fields). This model also initiated convective cells over our western zones later this afternoon as a well-defined mid level MCV (currently over South Central AL) approaches and interacts with the FL Panhandle sea breeze front (or any other mesoscale boundaries). These storms, some of which could be strong to severe, move east through the evening but weaken due to evening cooling and/or moving into a more stable airmass, where SBCAPE values were only about 1000 J/KG or less (based on the KTAE 18 UTC sounding, the weak CU field observed on visible imagery, and latest RAP analyses). Because of the complexity of this forecast, there are other scenarios that could occur and we don't want to minimize the threat for severe storms with a convective watch in effect. However, recent analyses and model output do suggest that the overall threat may be a little less than what we expected prior to this afternoon. To summarize, we now think the highest threat for isolated severe storms will be in the FL Panhandle and Southeast AL this afternoon and evening, but there is still a low-end threat elsewhere until later this evening. && .SHORT TERM (Tonight through Thursday night)... Low end severe threat will continue into this evening, but should end before midnight as the MCV passes southeast of the area and the boundary layer stabilizes. PoPs are held in the likely range over our GA zones and inland FL Big Bend north of the interstate. Conditions will not be quite as favorable for severe weather across the area tomorrow. The primary MCV will be southeast of the area and there do not appear to be any others lurking upstream. However, the frontal boundary will be pulling up stationary during the day, roughly bisecting the forecast area from ENE to WSW, or roughly from Savannah to Bainbridge to Pensacola. Shear values drop off considerably. However, with northwest flow aloft and a juicy air mass along and south of the front, we will still need pretty high PoPs (likely to categorical) across the southeast half of the forecast area. Some drying will occur north of the front and PoPs taper to low end chance (30) over Quitman County. Will only include mention of isolated T+ for the higher PoP areas. SPC has the area in a 5% risk area east of the Apalachicola River. The front will gradually become more diffuse as we head through Wednesday night into Thursday. PoPs will taper from 60 far southeast to 20 far northwest Thursday afternoon. The dry push from the northwest will continue Thursday night and it is about that time that we will finally see the long wave trough pull away to the northeast. .LONG TERM (Friday through next Tuesday)... Models continue to be in reasonably good agreement. The large scale longwave pattern continues highly amplified highlighted by a deep trough over extreme wrn Pac/wrn U.S, ridging over Cntrl Conus with axis down plains, and a positively tilted trough from low well east of Canadian Maritimes WSW into Mid South and NRN Gulf region. At surface, front responsible for recent weather aligned WSW to ENE across coastal Gulf anchored by lows on MS coast and well east of GA. Thus the juxtaposition of trough/front will keep the FL counties and S/Cntrl GA in a moist unstable onshore flow with chances of locally heavy rainfall especially in the FL Panhandle and Big Bend. Conversely, SE AL/SW GA will be increasingly dominated by high pressure diving out of OH Valley and dry air overspreading NW-SE across SE AL. Clouds and rain will keep max temps in the upper 80s to low 90s, but higher over SE AL. As the wrn trough moves ewd thru Intermountain region thru Fri then thru the Plains on the weekend, Cntrl ridge builds into Ern region while Ern trough pushes increasingly offshore beginning Friday. By late Friday, this will push front further swd where it will likely dissipate over the Nrn Gulf while the surface high moves Ewd into the Wrn Atlc with local flow veering to onshore into at least Monday. POPs will return to at or below normal, especially across AL/GA. Both the Euro and GFS agree on a cut off low approaching the area from the west at the end of the extended term. This combined with moisture return on back side of high off east coast will bring chance pops back to the forecast Mon and Tues, but mainly for WRN Panhandle and SRN Al. With southerly flow, we will begin trending towards warmer temps with highs into the mid 90s and lows near 70. && .MARINE (Tonight through Sunday)... Winds are beginning to increase out over the marine area as the gradient tightens ahead of an approaching front. Exercise caution conditions are forecast through tonight. After that, the front will get close enough that the gradient will weaken somewhat which will bring winds down below headline criteria. The front is expected to stall north of the waters tomorrow and remain in place through Thursday before dissipating. High pressure will then build from the Appalachians southeast to a position off the Carolina Coast over the weekend. This will set up a period of east to southeast flow. && .AVIATION (through 18Z Wednesday)... Thunderstorms will be possible at all terminals through the afternoon and evening hours. Initial development will be around TLH with the other TAF sites getting in on the action a bit later on. IFR ceilings will be possible at ABY and VLD overnight. With likely to categorical PoPs in the forecast for Wednesday, convection will need to be added to the terminal forecasts with the next (00Z) package. && .FIRE WEATHER...Red flag conditions are not expected over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 88 72 89 70 / 50 80 60 50 30 Panama City 74 88 73 88 74 / 50 70 50 40 20 Dothan 71 90 70 92 71 / 50 50 40 30 10 Albany 71 88 69 90 69 / 70 40 40 30 10 Valdosta 70 86 69 88 69 / 70 70 50 50 40 Cross City 71 86 72 87 69 / 40 80 60 60 50 Apalachicola 74 87 73 86 73 / 50 60 60 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Short Term/Marine...Wool Long Term...Block Rest of Discussion...Camp
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 331 AM EDT TUE JUN 5 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060300- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 331 AM EDT TUE JUN 5 2012 /231 AM CDT TUE JUN 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA ON WEDNESDAY...BUT THE THREAT FOR SEVERE THUNDERSTORMS CURRENTLY APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED AS SOON AS THE FIRST WATCH OR WARNING IS ISSUED...ASSUMING ANY ARE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG ESE THOMASVILLE MUNICIP 30.90N 83.88W
06/05/2012 THOMAS GA ASOS
AIRPORT WEATHER SENSOR REPORTED 64 MPH WIND GUST
&&
LERICOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG THOMASVILLE MUNICIPAL A 30.90N 83.88W
06/05/2012 THOMAS GA 911 CALL CENTER
MULTIPLE TREES AND POWERLINES DOWN AROUND THOMAS COUNTY.
LIGHTNING STRUCK A GAS STATION GENERATING A FIRE.
&&
LANIERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 6 NNE BOSTON 30.87N 83.77W
06/05/2012 THOMAS GA 911 CALL CENTER
MULTIPLE TREES AND POWERLINES DOWN AROUND THOMAS COUNTY.
LIGHTNING STRUCK A GAS STATION GENERATING A FIRE.
&&
LANIERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 1 ESE TENDIL CROSSING 30.96N 85.57W
06/05/2012 HOLMES FL LAW ENFORCEMENT
TREES AND POWERLINES DOWN NEAR PAVO
0548 PM TSTM WND DMG 1 SSE BARNEY 31.00N 83.51W
06/05/2012 BROOKS GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
LERICOSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 WNW MORVEN 30.96N 83.57W
06/05/2012 BROOKS GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN NEAR PAVO
&&
LERICOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM NON-TSTM WND DMG 5 SE PELHAM 31.07N 84.09W
06/05/2012 THOMAS GA TRAINED SPOTTER
LARGE PINE TREE DOWN OVER ROADWAY. ESTIMATED 50-60MPH
WIND GUST.
&&
LERICOSThe national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, South Walton | 2012-06-05 | 18 | Male | In Water | Direct |
| Rip Current, South Walton | 2012-06-07 | 13 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376440, 376441.